Alert archive / Wisconsin / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS La Crosse, WI

August 28, 2018La Crosse County, Monroe County, Vernon County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Aug 28, 2018, 1:51 AM CDT for La Crosse County, Monroe County, Vernon County, Wisconsin. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2018, 1:51 AM CDT (06:51 UTC)
Expired
Aug 28, 2018, 4:45 AM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties La Crosse County, WI, Monroe County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 21 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 2:30 AM CDTFLASH FLOODCoon Valley, WISEVERE FLOODING OCCURRING IN COON VALLEY WITH EVACUATIONS IN PROGRESS. NUMEROUS ROADS ARE IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1833 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.9
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted.

932 
WGUS53 KARX 280651
FFWARX
WIC063-081-123-280945-
/O.NEW.KARX.FF.W.0015.180828T0651Z-180828T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
151 AM CDT TUE AUG 28 2018

...FLASH FLOOD EMERGENCY...

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Southeastern La Crosse County in west central Wisconsin...
  Northwestern Vernon County in southwestern Wisconsin...
  Southwestern Monroe County in west central Wisconsin...

* Until 445 AM CDT.

* At 144 AM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Rainfall amounts of 5 
  to locally 11 inches has fallen across the warned area. Numerous 
  washed out roads were reported and some homes were being evacuated 
  due to high water. 

  This is a FLASH FLOOD EMERGENCY!. This is a PARTICULARLY DANGEROUS 
  SITUATION ESPECIALLY ALONG COON CREEK. SEEK HIGHER GROUND NOW!

* Some locations that will experience flooding include...
  Westby, Cashton, Stoddard, Coon Valley, Portland, Norwalk, Wilton, 
  Chaseburg, Genoa, Melvina, Esofea, Spring Ridge, and Norskedalen. 
  
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4364 9075 4357 9123 4358 9123 4361 9127
      4363 9127 4365 9126 4365 9127 4375 9107
      4385 9070 4381 9051

$$

DAS
1 follow-up statement
057 
WGUS73 KARX 280909
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
409 AM CDT TUE AUG 28 2018

WIC063-081-123-280945-
/O.CON.KARX.FF.W.0015.000000T0000Z-180828T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Crosse WI-Vernon WI-Monroe WI-
409 AM CDT TUE AUG 28 2018

...FLASH FLOOD EMERGENCY CONTINUES...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR
SOUTHEASTERN LA CROSSE...NORTHWESTERN VERNON AND SOUTHWESTERN MONROE
COUNTIES...

At 359 AM CDT, The heaviest rain has shifted east of the warned 
area. However, scattered showers and storms continued. Emergency 
management in Vernon county reported severe flooding in Coon Valley. 
Law enforcement also reported water flooding homes in Oil City and 
Wilton along the Kickapoo River in southern Monroe county.

This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

Excessive rainfall over the warned area will also cause mud slides 
near steep terrain. The mud slide can consist of rock, mud, 
vegetation and other loose materials.

Some locations that will experience flooding include...
Coon Valley, Oil City, Wilton, Westby, Cashton, Stoddard, Portland, 
Norwalk, Chaseburg, Genoa, Melvina, Esofea, Spring Ridge, Runge 
Hollow, and Norskedalen.

Additional rainfall amounts of around an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4364 9075 4357 9123 4358 9123 4361 9127
      4363 9127 4365 9126 4365 9127 4375 9107
      4385 9070 4381 9051

$$

DAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 12:35 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 28, 12:35 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1235 AM CDT Tue Aug 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM CDT Mon Aug 27 2018

Primary concerns remain severe weather/heavy rain threats through
Tuesday.

Early this afternoon, a very warm and humid airmass was in place
over the area south of a surface boundary extending SW-NE across
Minnesota. Convection has already begun to develop into western
IA/MN in association with a mid-level shortwave trough. Expect
storms to continue to develop and intensify eastward this
afternoon, approaching southeast MN/northeast IA late this
afternoon, and continuing into western/central WI this evening.

The thermodynamic environment will be quite favorable for severe
storms with MLCAPE exceeding 2000 J/kg and steep mid-level lapse
rates. Kinematically, mid-level wind fields will increase, aiding in
deep layer shear. The strongest deep layer shear will generally be
found north of I-90. 0-3 km bulk shear increases to 30 to 40 kts
with strong southwesterly 0-1 km shear. Expect storms forming to
the west to organize into a linear complex with wind the dominant
threat and a lower hail threat. However, given the 0-1 and 0-3 km
shear, cannot rule out embedded QLCS circulations, possibly a
tornado. The strongest height falls/synoptic ascent will be
focused across central into northern WI, with CAM solutions
varying on the southern extent of the stronger storms. At this
time areas near and north of I-90 appear to be most likely, but
will have to watch the southern extent.

As stronger low-level moisture transport kicks in this evening, will
have to watch for training storms and a heavy rainfall threat along
residual outflows in a west-east corridor. Given the high
pwats/warm cloud depths, local rainfall rates of 1 to 2 inches/hr
are possible. Although recent rainfall hasn't been excessive
across over central/north-central WI, with some antecedent
rainfall and potential for locally heavy rain amounts, went ahead
with a flash flood watch tonight over parts of this area.

The front will continue to sag south on Tuesday. A lull in precip
may occur into Tuesday morning before convection begins to increase
again with diurnal heating. The potential for any strong/severe
storms looks to be mainly across far northeast IA/southwest WI,
depending on frontal/outflow boundary placement and how much
destabilization can occur in this area.

.LONG TERM...(Tuesday night through Monday)
Issued at 230 PM CDT Mon Aug 27 2018

Could see some lingering showers and storms in far southeast
portions of the forecast area Tuesday night into the first part of
the day on Wednesday, but high pressure looks to quickly build in
and dry things out. Temperatures will also be much cooler, with
highs in the mid 60s to lower 70s. Then with high pressure overhead
Wednesday night, light winds, clear skies, and plenty of moisture,
looks like fog is a pretty good bet, so added patchy fog mention to
the forecast.

Thursday looks like another cooler, dry day, though winds will pick
up out of the south/southeast by late in the day and make it
slightly warmer than Wednesday. In addition, this should bring in
enough moisture ahead of a shortwave through moving through the
zonal flow aloft on Friday to spark some showers and storms. These
will continue into Saturday as a cold front moves through the area.
Models do hint at some decent instability, so could see some
stronger storms, but a little too early to get too much into the
details.

Then good model agreement of high pressure keeping most of the area
dry on Sunday, but a warm front and associated precip could sneak
into far southern portions of the forecast area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1235 AM CDT Tue Aug 28 2018

As the low level jet gradually veers overnight, the showers and
storms will come to an end at KLSE between 28.09z and 28.11z.
These showers and thunderstorms will keep visibilities in the MVFR
range. Meanwhile, the precipitation looks like it will be mainly
south of KRST.

The ceilings at KRST will be IFR through this morning and then
gradually become MVFR this afternoon.

The ceilings at KLSE will become MVFR around 28.15z and persist
there through the remainder of the time period.

&&

.HYDROLOGY...
Issued at 230 PM CDT Mon Aug 27 2018

Conditions will remain favorable for locally heavy rainfall rates
through Tuesday with pwats around 2 inches and deep warm cloud
depths. Localized flooding is possible in areas that receive
repeated thunderstorms. Some potential exists for repeated
training storms tonight as a line of storms moves across the area
with possible re-development as strong moisture transport
intersects storm outflow. Although there is some uncertainty in
this scenario, including location, issued a flash flood watch is
in effect for portions of central/north-central WI, where models
currently indicate the highest potential. Storms will remain
possible through Tuesday until a frontal boundary clears to the
south. Rainfall tonight is expected to be focused mainly near/
north of I-90, with locally higher amounts possible. On Tuesday,
the greatest risk of storms will be from far northeast IA into
southwest and central WI.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 7 AM CDT this morning for WIZ041>044-
     053>055.

MN...Flash Flood Watch until 7 AM CDT this morning for MNZ095-096.

IA...Flash Flood Watch until 7 AM CDT this morning for IAZ010-011.

&&

SHORT TERM...JM
LONG TERM...CA
AVIATION...Boyne
HYDROLOGY...JM
Hazardous weather outlook, Aug 27, 10:09 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1009 PM CDT Mon Aug 27 2018

IAZ008-009-018-019-029-MNZ079-086>088-094-WIZ017-029-032>034-
290315-
Mitchell-Howard-Floyd-Chickasaw-Fayette-Wabasha-Dodge-Olmsted-
Winona-Mower-Taylor-Clark-Buffalo-Trempealeau-Jackson-
1009 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Storms will be possible tonight. Locally heavy rain will be
possible with the storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely again Tuesday into Tuesday night. More
storms are possible from late Thursday night through Saturday
night. However, it is still too early to determine the severe
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight. However any
rainfall amounts or flooding reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ030-WIZ054-055-061-290315-
Clayton-Crawford-Richland-Grant-
1009 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for parts of northeast Iowa and
southwest Wisconsin.

.DAY ONE...Tonight

A few thunderstorms are possible tonight. The thunderstorms will
be capable of locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely again Tuesday into Tuesday night. Some
of these storms could produce damaging wind and hail.

More storms are possible from late Thursday night through
Saturday night. However, it is still too early to determine the
severe potential.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed briefly on Tuesday afternoon.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-011-MNZ095-096-WIZ041>044-053-290315-
Winneshiek-Allamakee-Fillmore-Houston-La Crosse-Monroe-Juneau-
Adams-Vernon-
1009 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for parts of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

Storms will continue tonight and produce locally heavy rain
leading to flooding and the potential mud slides. A FLASH FLOOD
WATCH is in effect through Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely again Tuesday into Tuesday night. More
storms are possible from late Thursday night through Saturday
night. However, it is still too early to determine the severe
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight. However, rainfall
amounts or flooding reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ

In the hours before

Local storm report, Aug 28, 1:11 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
111 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       WEST SALEM              43.90N 91.08W
08/28/2018  M3.12 INCH       LA CROSSE          WI   NWS EMPLOYEE

            THE DURATION OF THE HEAVY RAIN EVENT WAS 6
            HOURS.

&&

BOYNE
Local storm report, Aug 28, 1:17 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
117 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HEAVY RAIN       4 S LA CROSSE           43.78N 91.22W
08/28/2018  M5.15 INCH       LA CROSSE          WI   PUBLIC

            NEAR THE SOUTHSIDE WALMART. THE DURATION OF
            THE HEAVY RAIN EVENT WAS 24 HOURS.

&&

BOYNE
Local storm report, Aug 28, 1:19 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
119 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     FLASH FLOOD      1 WSW MELVINA           43.80N 90.80W
08/28/2018                   MONROE             WI   EMERGENCY MNGR

            RESIDENT HAD TO BE RESCUED FROM HOME.

&&
Local storm report, Aug 28, 1:23 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
123 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     HEAVY RAIN       CASHTON                 43.74N 90.78W
08/27/2018  M7.25 INCH       MONROE             WI   PUBLIC

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&

BOYNE
Local storm report, Aug 28, 1:25 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
125 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HEAVY RAIN       CALEDONIA               43.63N 91.50W
08/27/2018  M4.80 INCH       HOUSTON            MN   PUBLIC

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&

BOYNE
Local storm report, Aug 28, 1:26 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
126 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       BANGOR                  43.89N 90.99W
08/27/2018  M4.00 INCH       LA CROSSE          WI   PUBLIC

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:02 PM CDTSpecial Weather StatementARXClark, Jackson, Taylor58 min
Aug 27, 7:57 PM CDTAreal Flood AdvisoryARXLa Crosse2 hr
Aug 27, 8:30 PM CDTTornado WarningARXJuneau, Monroe30 min
Aug 27, 8:34 PM CDTSpecial Weather StatementARXAdams, Juneau, Monroe56 min
Aug 27, 8:57 PM CDTSevere Thunderstorm WarningARXAdams, Juneau33 min
Aug 27, 9:54 PM CDTAreal Flood AdvisoryARXLa Crosse111 min
Aug 27, 10:07 PM CDTFlash Flood WarningARXVernon3 hr
Aug 27, 10:26 PM CDTFlash Flood WarningARXLa Crosse, Monroe3 hr
Aug 27, 11:32 PM CDTFlash Flood WarningARXVernon3 hr
Aug 27, 11:51 PM CDTRiver Flood WarningARXMonroe, Vernon58 hr
Aug 28, 12:07 AM CDTFlash Flood WarningARXAdams, Juneau3 hr
Aug 28, 12:57 AM CDTFlash Flood WarningARXMonroe, Vernon3 hr
Aug 28, 1:36 AM CDTFlash Flood WarningARXLa Crosse114 min
Aug 28, 2:54 AM CDTFlash Flood WarningARXAdams, Juneau3 hr
Aug 28, 3:05 AM CDTRiver Flood WarningARXRichland, Vernon55 hr
Aug 28, 3:05 AM CDTRiver Flood WarningARXRichland, Vernon7 days
Aug 28, 3:05 AM CDTRiver Flood WarningARXVernon5 days
Aug 28, 3:05 AM CDTRiver Flood WarningARXCrawford5 days
Aug 28, 3:05 AM CDTRiver Flood WarningARXCrawford14 days
Aug 28, 3:05 AM CDTRiver Flood WarningARXCrawford14 days
Aug 28, 3:38 AM CDTFlash Flood WarningARXLa Crosse, Monroe, Vernon4 hr
Aug 28, 5:43 AM CDTFlash Flood WarningARXAdams, Juneau3 hr
Aug 28, 7:33 AM CDTAreal Flood WarningARXLa Crosse, Monroe, Vernon5 hr
Aug 28, 8:59 AM CDTAreal Flood WarningARXAdams, Juneau5 hr
Aug 28, 12:32 PM CDTAreal Flood WarningARXLa Crosse, Monroe, Vernon6 hr
Aug 28, 1:30 PM CDTSpecial Weather StatementARXJuneau, Monroe60 min
Aug 28, 1:48 PM CDTAreal Flood WarningARXAdams, Juneau33 hr
Aug 28, 1:54 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe, Vernon51 min
Aug 28, 2:27 PM CDTSevere Thunderstorm WarningARXAdams48 min
Aug 28, 2:32 PM CDTTornado WarningARXAdams, Juneau28 min
Aug 28, 2:45 PM CDTTornado WarningARXAdams17 min
Aug 28, 3:07 PM CDTFlash Flood WarningARXAdams, Crawford, Juneau, Monroe, Richland, Vernon6 hr
Aug 28, 6:41 PM CDTAreal Flood WarningARXLa Crosse, Monroe, Vernon12 hr

Nearby

Flash Flood Warnings in Wisconsin, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.